Vitamin B1

What is Vitamin B1?

Thiamine, thiamin or vitamin B1 ( ), named as the "thio-vitamine" ("sulfur-containing vitamin") is a vitamin of the B complex. First named aneurin for the detrimental neurological effects if not present in the diet, it was eventually assigned the generic descriptor name vitamin B1. Its phosphate derivatives are involved in many cellular processes. The best-characterized form is thiamine pyrophosphate (TPP), a coenzyme in the catabolism of sugars and amino acids. In yeast, TPP is also required in the first step of alcoholic fermentation.

All living organisms use thiamine, but it is synthesized only in bacteria, fungi, and plants. Animals must obtain it from their diet, and thus, for humans, it is an essential nutrient. Insufficient intake in birds produces a characteristic polyneuritis. In mammals, deficiency results in Korsakoff's syndrome, optic neuropathy, and a disease called beriberi that affects the peripheral nervous system (polyneuritis) and/or the cardiovascular system. Thiamine deficiency has a potentially fatal outcome if it remains untreated. In less severe cases, nonspecific signs include malaise, weight loss, irritability and confusion.

The stable and non-hygroscopic salt thiamine mononitrate is the vitamer used for flour and food fortification. Thiamine is on the World Health Organization's List of Essential Medicines, a list of the most important medication needed in a basic health system.

Questions and answers on "Vitamin B1"

hey doc, well all my life i had ringing in my ears, cracking in my joints, now the last 1 year my feet had been bruning and iching, i get dizzy...

doctor1 MD

Hi

Greetings from HelthcareMagic!

Take vitamin B12 tablet once daily x 3 months. Take calcium tablet 1 tablet once daily x 3 months. Consult a...

Read Full Thread   Ask a Doctor Now

Hello Doctor,

For the past two days , I am feeling shaky and trembling. I visited a GP two days back in the evening and checked my BP (130/90) and...

doctor1 MD

Brief Answer:
Hello

Detailed Answer:
Dear Siva

I have gone through your query and understood your concerns.
In my opinion most of your symptoms...

Read Full Thread   Ask a Doctor Now

My hair are getting grey and increasing day by day. Also hair in other part beard and chest are turning grey. Please advice.

doctor1 MD

Brief Answer:
symptomwise approach

Detailed Answer:
Dear
Thanks for contacting Ayurveda with your health concern and management aspect is as...

Read Full Thread   Ask a Doctor Now

Recent questions on  Vitamin B1

doctor1 MD

hey doc, well all my life i had ringing in my ears, cracking in my joints, now the last 1 year my feet had been bruning and iching, i get dizzy...

doctor1 MD

Can you please recommend 100% natural shampoo and conditioner ( ayurvedic, without chemicals) which will work for dry frizzy hair with dry and...

doctor1 MD

29 Female. This has happened before but this time more severe. I drank alcohol last night with friends for newyears. I had a decent amount. Threw...

doctor1 MD

I quit smoking and drinking the first of October 2016. Since then I have felt extremely dehydrated. My hands, feet, and face feel rough. My hands...

Ask Question
Doctor Image
MD

Hi, I am Dr. Andrew Rynne (Family Physician). I will be guiding you through the process. Please write your question below.

Related Disease & Conditions
Related Drugs/Medications